Alert archive / Delaware / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 16, 2019, 5:34 PM EDT for Sussex County, Delaware. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2019, 5:34 PM EDT (21:34 UTC)
- Expired
- Aug 16, 2019, 6:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 15 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
997 WWUS81 KPHI 162134 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 534 PM EDT Fri Aug 16 2019 DEZ003-162215- Inland Sussex- 534 PM EDT Fri Aug 16 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX COUNTY... At 534 PM EDT, a strong thunderstorm was located near Bridgeville, or 7 miles west of Georgetown. The storm is nearly stationary. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Georgetown, Seaford, Bridgeville and Ellendale. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3865 7566 3880 7559 3881 7535 3865 7542 TIME...MOT...LOC 2134Z 283DEG 3KT 3871 7552 $$ Staarmann
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:45 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 2:45 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 245 PM EDT Fri Aug 16 2019 .SYNOPSIS... A weak stationary front will remain stalled to the south of our area through the early portion of next week. High pressure will continue to slowly move offshore through Saturday before a cold front attempts to slip southward into the region. A Bermuda high will build east of the Carolina Coast into the middle of next week, leading to warming temperatures for our region. A cold front will then move toward the region Wednesday into Friday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A stationary front remains south and east of New Jersey and Delmarva, as high pressure builds in from the west and moves overhead late tonight. Meanwhile, some mid-level shortwave energy will pass through this region this evening. The airmass over the region will continue to become increasingly unstable into this evening, with surface-based CAPE values generally 1500-2000 J/kg along and west of I-95, and 1000-1500 J/kg east, and CAPE values may increase by another 250 to as much as 500 J/kg or so. In addition, there is 35-40 kt of Effective Bulk Shear, so thunderstorms that do develop will be capable of locally strong winds. Hi-res models showing scattered activity mainly affecting eastern Pennsylvania and into northern New Jersey. Will keep highest PoPs in those areas, and will keep PoPs capped at high- chance in the far northwest zones. Will cap PoPs at slight chance south and east of I- 95, except for far southern portions of Delmarva, where PoPs will be chance as well. Showers and thunderstorms taper off fairly quickly after sunset with loss of diurnal heating. High pressure builds overhead tonight. With abundant low level moisture in place, and winds becoming nearly calm, can expect widespread fog and low stratus to develop across the region after midnight tonight and into Saturday morning. Lows tonight will be in the 60s to low 70s, and it will be muggy as well. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Fog and low clouds will dissipate in the morning. High pressure over the area moves offshore during the day, and then return flow sets up in the afternoon. Low level moisture will increase through the day, but surface dewpoints may drop a bit in the afternoon due to mixing as the southwest flow increases with the heating of the day. Highs on Saturday will top off in the 80s, and may touch 90 in parts of the urban corridor from Trenton to Philly to Wilmington, and may be in the lower 90s in interior portions of Delmarva. Another mid-level shortwave passes through in the afternoon, and this may touch off some more scattered showers and thunderstorms. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... A somewhat quiescent extended forecast with little change through the early portion of next week with building mid-level subtropical ridge to our south and a series of weak short-wave impulses tracking across the northern periphery of this ridge. A weak stationary front will remain across the southern Mid- Atlantic through the weekend. A stronger shortwave vort max looks to move across the Great Lakes into the Northeast by Wednesday evening. Cooler and drier air should eventually advect into the region as high pressure builds southward out of Canada behind this system. Hot and humid conditions Sunday through at least Tuesday as the ridge builds south of us. Nearly equal chances for afternoon showers and thunderstorms, thus kept slight chance to chance PoPs in the grids for most locations each afternoon. Highs in the low 90s each day, with Monday likely being the warmest of the three days. Dew points in the low 70s will make it feel much warmer with heat indices into the upper 90s, possibly surpassing 100, especially in the urban corridor. May need to consider heat warnings/advisories during this time. By Wednesday, a surface low, driven by a progressive shortwave trough, will begin to traverse the Great Lakes, dragging a cold front toward our region as it does so. Depending on the speed of this system, we could end up having another additional day of 90+ degree high temperatures. There is still some guidance disagreement regarding the timing of this front, thus approached PoPs with a fairly broad-brush approach late Wednesday into Thursday. Given the heat and humidity ahead of this front, imagine instability may be a little higher than what is currently forecast by some of the long range models. Prolonged periods of heat such as is forecast are more often than not followed by at least some form of severe weather. This is also something that we will need to continue to watch through the coming days. Highs will be a little cooler Wednesday with most locations topping out in the upper 80s to near 90. Clearing behind the front Thursday with highs in the mid 80s, but to reiterate what was previously discussed, this will be highly dependent on the timing of the front. The ECMWF has the front moving off shore by Thursday morning, whereas the GFS sluggishly moves the front through our region through Thursday night. Friday looks like a pleasant day regardless with highs in the low 80s. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of this afternoon...Generally VFR, though occasional MVFR CIGs may develop from time to time through 20Z. Scattered SHRA/TSRA will develop over eastern PA, and may affect KRDG/KABE in the afternoon, and then the I-95 terminals in the late afternoon and early evening. Confidence is low in a given storm passing over a given terminal, so will not mention in the 18Z TAFs. Light and variable winds, generally becoming S-SE 5-7 kt. Tonight...Any lingering SHRA/TSRA will taper off from 00-02Z. VFR initially, then conditions deteriorate to MVFR/IFR, and possibly as low as LIFR late tonight in fog/stratus. LGT/VRB to nearly calm winds. Saturday...IFR in fog/stratus in the morning, then VFR by 15-17Z. Scattered late day SHRA/TSRA possible once again. LGT/VRB winds, becoming SW 5-10 kt in the afternoon. Outlook... Sunday and Monday...VFR, with lower restrictions possible in scattered showers and thunderstorms. Southerly winds to 5 to 10 knots. Tuesday...VFR, with lower restrictions in showers and thunderstorms possible. Southwesterly winds 5 to 10 knots and gusts to 15 knots. Wednesday...VFR with restrictions likely in the late afternoon and evening with showers and thunderstorms developing. Southwesterly winds 5 to 10 knots, gusting to 15 knots. && .MARINE... Conditions remain below Small Craft Advisory levels tonight through Saturday. Scattered showers and thunderstorms are possible late this afternoon and into this evening, and again on Saturday afternoon. VSBY restrictions in fog and low clouds possible late tonight through Saturday morning. Outlook... Sunday and Monday...Sub-SCA conditions expected. Southerly winds 10 to 15 knots. Seas 2 to 4 feet. Tuesday...Sub-SCA conditions expected. Southerly winds 10 to 15 knots and gusts to 20 knots. Seas 1 to 3 feet. Wednesday...Sub-SCA conditions expected, however southwesterly winds up to 20 knots may gust to 25 knots at times. Seas 2 to 4 feet. Rip Currents... With onshore winds, 3-4 ft seas, and elevated astronomical tides due to the full moon on Thursday, there is a moderate risk for the formation of dangerous rip currents at both New Jersey and Delaware beaches into this evening. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Davis Near Term...MPS Short Term...MPS Long Term...Davis Aviation...Davis/MPS Marine...Davis/MPS
Hazardous weather outlook, Aug 16, 2:46 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 246 PM EDT Fri Aug 16 2019 DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-171900- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 246 PM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat indices during during the afternoon on Sunday through Tuesday, and possibly into Wednesday, will be around 100 degrees. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023- 027-PAZ054-055-060>062-101-103-105-171900- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem- Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery- Upper Bucks- 246 PM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-171900- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 246 PM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a moderate risk for the development of dangerous rip currents at New Jersey beaches this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-171900- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 246 PM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-171900- Delaware Beaches- 246 PM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for southern Delaware. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MPS
In the hours before
Special weather statement, Aug 16, 5:28 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
528 PM EDT Fri Aug 16 2019
PAZ060-162215-
Berks-
528 PM EDT Fri Aug 16 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...
At 528 PM EDT, a strong thunderstorm was located over
Kleinfeltersville, or near Myerstown, moving east at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Reading, Wyomissing, Sinking Spring, Womelsdorf, Wernersville,
Newmanstown, Leesport, Shoemakersville, Bernville, Fairview Hgts,
Spring Ridge, Shillington, West Reading, Mohnton, Kenhorst,
Centerport, Wyomissing Hills, West Lawn, Whitfield and West
Wyomissing.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4050 7596 4020 7588 4021 7599 4031 7614
4036 7621 4037 7623 4039 7628
TIME...MOT...LOC 2128Z 257DEG 12KT 4032 7624
StaarmannSpecial weather statement, Aug 16, 5:34 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 534 PM EDT Fri Aug 16 2019 DEZ003-162215- Inland Sussex- 534 PM EDT Fri Aug 16 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX COUNTY... At 534 PM EDT, a strong thunderstorm was located near Bridgeville, or 7 miles west of Georgetown. The storm is nearly stationary. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Georgetown, Seaford, Bridgeville and Ellendale. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3865 7566 3880 7559 3881 7535 3865 7542 TIME...MOT...LOC 2134Z 283DEG 3KT 3871 7552 Staarmann
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:28 PM EDT | Special Weather Statement | PHI | Berks | 47 min |
| Aug 16, 6:29 PM EDT | Special Weather Statement | PHI | Berks | 46 min |
| Aug 16, 7:28 PM EDT | Special Weather Statement | PHI | Lehigh | 47 min |
| Aug 16, 5:58 PM EDT | Areal Flood Advisory | PHI | Sussex | 117 min |
Nearby
Special Weather Statements in Delaware, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.